North Dakota, 2005

Damaging Wind in North Dakota, July 2, 2005

July 2, 2005 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:55 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 1:55 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT JUL 2 2005

.SHORT TERM...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTIVE ACTIVITY
TONIGHT WITH POSSIBLE SEVERE THREAT AND FLOODING ISSUES. WILL
UTILIZE GFS FOR DETAILS TODAY.

CURRENTLY WEAK LOW PRESSURE OVER NORTHWEST-NORTH CENTRAL NORTH
DAKOTA WITH SOUTHERLY FLOW RAISING DEWPOINTS INTO THE MID 60S OVER
EASTERN CWA...MAINLY SOUTHWEST FLOW CENTRAL AND WESTERN CWA WITH A
WESTERLY FLOW AND DRIER AIR OVER EASTERN MONTANA. VERY UNSTABLE
AIRMASS OVER EASTERN CWA WITH SB CAPES AROUND 4K J/KG BUT CONVECTIVE
INHIBITION STILL HOLDING ON. MODERATE TO STRONG INSTABILITY IN SOUTH
CENTRAL AND SOUTHWEST NORTH DAKOTA WITH CIN ERODING. CURRENT
CONVECTION IN SOUTH CENTRAL NORTH DAKOTA MAY HOLD ON AND TAKE OFF
OVER SOUTHEAST CWA AS CONVECTIVE TEMPS ARE REALIZED WITH MANY
LINGERING BOUNDARIES TO INTERACT WITH. IN ADDITION SHORTWAVE ENERGY
APPROACHING FROM THE WEST WILL KEEP A RISK OF SEVERE WEATHER IN THE
WESTERN CWA. STRONG LOW LEVEL JET DEVELOPS IN THE EAST OVERNIGHT
WITH INCREASING K INDICES...THUS WILL MAINTAIN THE FLOOD WATCH FOR
FLASH FLOODING OVER THE CENTRAL AND EAST WITH THIS AREA MOST
SATURATED FROM PREVIOUS RAINS. WILL MENTION SEVERE ACROSS THE CWA
TONIGHT WITH BIGGEST THREAT TO BE WINDS AND HAIL...IN ADDITION TO
THE HEAVY RAIN THREAT CENTRAL AND EAST.

THINGS QUIET DOWN THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
STILL ENOUGH INSTABILITY AROUND ACROSS THE NORTH ON SUNDAY TO
MENTION A CHANCE OF THUNDERSTORMS. LOOKS TO BE A LITTLE BREEZY ON
SUNDAY AS WELL.

SURFACE AND UPPER LEVEL RIDGING ON MONDAY SHOULD MAKE FOR A DRY AND
PLEASANT JULY 4TH WITH NEAR NORMAL TEMPERATURES. WEAK RETURN FLOW
SETS UP ON TUESDAY WITH WEAK SHORTWAVE TRAVERSING CWA IN A NORTHWEST
FLOW. WILL MAINTAIN SLIGHT CHANCE POPS AS JUST ABOUT ANYTHING IS
PRODUCING PRECIPITATION THESE DAYS. ONLY MINOR TEMPERATURE
ADJUSTMENTS THROUGH THE PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT. H500 RIDGE BUILDS
INTO THE DAKOTAS WEDNESDAY AND THE MAIN BRANCH OF THE WESTERLIES
MOVE NORTH OF THE CANADIAN BORDER. BY THURSDAY NIGHT THERE IS AN
H500 TROUGH OVER THE PACIFIC NORTHWEST IN THE NORTHWEST CONUS AND
SOUTHWESTERN CANADA...BUT MAIN SOUTHWEST FLOW ALOFT REMAINS NORTH IN
CANADA WHILE NORTH DAKOTA UNDER MAINLY ZONAL FLOW ALOFT. A WEAK
SURFACE LOW IS PROGGED TO BE OVER THE WESTERN NORTH DAKOTA BORDER BY
FRIDAY MORNING...AN EXTENSION OF THE MAIN SURFACE LOW IN NORTHERN
MANITOBA. HAVE OPTED TO KEEP THE MENTION OF THUNDERSTORMS OUT OF THE
FORECAST FOR FRIDAY...SINCE MAIN ENERGY WITH THIS IMPULSE IS IN
CANADA AND TIMING OF THE SYSTEM IS IN QUESTION SINCE IT IS SO FAR
OUT IN THE EXTENDED FORECAST...ALTHOUGH IT IS POSSIBLE FOR SCATTERED
OR ISOLATED STORMS TO FORM ALONG A WEAK TROUGH DURING THE DAYTIME.
WILL SEE WHAT CONSISTENCY THE MODELS BRING WITH THIS FEATURE IN THE
NEXT COUPLE OF MODEL RUNS. PACIFIC HIGH PRESSURE FOLLOWS THIS QUICK
WEAK SYSTEM. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S TO
LOWER 90S AND LOWS UPPER 50S TO UPPER 60S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL NORTH
DAKOTA.

&&

TWH/JV
Hazardous weather outlook, Jul 2, 3:38 AM CST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT SAT JUL 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030937-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
438 AM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN THIS AFTERNOON AND TONIGHT AS A
SURFACE LOW MOVES SLOWLY ACROSS THE STATE. A K INDEX OF 35 OR HIGHER
IS EXPECTED IN CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT...
WITH PRECIPITABLE WATER OVER 1 INCH.  THIS COMBINATION ALONG WITH
HIGH CAPES WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH
HEAVY RAIN.  WITH THE GROUND SATURATED IN MANY AREAS THERE IS
POTENTIAL FOR FLASH FLOODING IN CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 2, 7:20 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W SHERWOOD            48.96N 101.70W
07/02/2005                   RENVILLE           ND   PARK/FOREST SRVC

0810 PM     HAIL             3 W SOURIS              48.91N 100.75W
07/02/2005  1.75 INCH        BOTTINEAU          ND   PUBLIC

            RELAYED BY MEDIA

&&

ABELING
Local storm report, Jul 2, 7:33 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 NW BOTTINEAU          48.89N 100.54W
07/02/2005  1.25 INCH        BOTTINEAU          ND   PUBLIC

            15 MINUTES OF HAIL

&&

ABELING
Local storm report, Jul 2, 7:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             BOTTINEAU               48.83N 100.44W
07/02/2005  1.75 INCH        BOTTINEAU          ND   PUBLIC

&&

ABELING
Local storm report, Jul 2, 8:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     BOWMAN                  46.18N 103.40W
07/02/2005  58 MPH           BOWMAN             ND   PUBLIC

            MEASURED AT THE ARB BOWMAN RADAR

&&

ABELING

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 2, 9:15 PM CST to 9:17 PM CST
Where
Grant County, Elgin
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.400, -101.850

Numerous tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465601.